Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


KS, Chemotherapy and CD4-Cells; How much of a hit will my CD4 cells take if I start chemotherapy?
Sep 2, 2002

I was recently told I have KS and am awaiting confirmation by biopsy. My cd4 count is about 200 and I have HEP B working on my liver. The first words out of the dr's mouth was chemo but I question that because of my cd4 count. I have not pressed the issue yet because I will not be treated by that clinic but referred out to an oncology clinic. Also, I guess this guy is experienced enough to tell KS just by looking at it. Right now, I'm just kinda worried. No other infections and healthy and active otherwise.

Response from Dr. Dezube

Although I can appreciate your concern that chemotherapy may suppress your CD4 count, I would like to give you some reassurance. Although I'm not sure what type of chemotherapy your oncologist will recommend, typically we start with liposomal chemotherapy (Doxil or DaunoXome). These agents are relatively non-toxic to the body since they home in on KS cells. They tend not to cause hair loss, neuropathies, suppression of CD4 cells, and so on. The liposome is a delivery system which allows the chemotherapy to be brought to the tumor. Although I can't guarantee that your CD4 count won't be affected, these agents (Doxil and DaunoXome) have been given to many HIV-infected patients with great results.

Although you don't mention whether you are taking HIV drugs, it is very important to do so. HIV drugs help make the chemotherapy work so much better.

Good luck. Being diagnosed with KS is never easy. However, you should do well.


Previous
Additional cure needed? a survivor of Burkitt's lymphoma
Next
Oral hairy leukoplakia (OHL); when does it appear?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement